California, 2013

High Wind in California, December 9, 2013

December 9, 2013 · NWS LOX · 4 events in 4 counties and zones

The combination of strong surface high pressure in the Great Basin and a passing upper level low produced strong and gusty northeast winds across sections of Ventura and Los Angeles counties. In the mountains, wind gusts as high as 92 MPH were reported while wind gusts in excess of 60 MPH were reported in some valley areas.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOX wrote it up.

The combination of strong surface high pressure in the Great Basin and a passing upper level low produced strong and gusty northeast winds across sections of Ventura and Los Angeles counties. In the mountains, wind gusts as high as 92 MPH were reported while wind gusts in excess of 60 MPH were reported in some valley areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before the first event at Dec 9, 3:47 AM PST, 1 hour 6 minutes earlier.

Area forecast discussion, Dec 9, 3:47 AM PST, 1 hour 6 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
347 AM PST MON DEC 9 2013

.SYNOPSIS...
A STRONG AND COLD SURFACE HIGH PRESSURE SYSTEM IN THE GREAT BASIN
WILL PERSIST THROUGH TUESDAY...BRINGING GUSTY SANTA ANA WINDS TO
PARTS OF THE AREA THROUGH TUESDAY MORNING. IT WILL BE VERY COOL
TODAY...THEN DAYTIME HIGH TEMPERATURES WILL RISE...REACHING NEAR
NORMAL LEVELS BY MID WEEK...THEN TO ABOVE NORMAL LEVELS BY THE
WEEKEND. HOWEVER IT WILL REMAIN QUITE COLD AT NIGHT FOR MUCH OF
THIS WEEK...WITH FROST AND FREEZE CONDITIONS IN MANY INLAND AREAS
EACH NIGHT THROUGH AT LEAST WEDNESDAY NIGHT.

&&

.SHORT TERM (TODAY-WED)...SKIES WERE CLEAR ACROSS THE FORECAST AREA
THIS MORNING. SFC PRESSURE GRADIENTS HAVE BECOME MODERATELY OFFSHORE
AND WERE CONTG TO INCREASE. GUSTY WINDS HAVE BEGUN TO DEVELOP IN THE
MTNS...AND HAVE PUSHED LOCALLY INTO SOME L.A. AND VTU COUNTY VALLEY
LOCATIONS AND TO PORTIONS OF THE VTU COUNTY COAST. WHERE WINDS HAVE
NOT DEVELOPED...IT WAS VERY COLD. FREEZE WARNINGS FOR A HARD FREEZE
ARE WORKING OUT WELL ON THE CENTRAL COAST...IN THE SANTA YNEZ
VALLEY...THE S COAST OF SBA COUNTY AND THE OJAI VALLEY.

FROST ADVISORIES WERE IN PLACE FOR THE VALLEYS OF LOS ANGELES
COUNTY...THE COASTAL VALLEYS OF VTU COUNTY AND THE VENTURA COUNTY
COASTAL PLAIN. AT THIS TIME...TEMPS NEAR OR BELOW FREEZING WERE ONLY
LOCALIZED IN THESE AREAS...AND IF WINDS START TO BECOME MORE
WIDESPREAD...MAY HAVE TO CANCEL THE ADVISORIES BEFORE THEY ARE SET
TO EXPIRE EARLY THIS MORNING.

WINDS HAVE PICKED UP ALREADY IN THE MTNS THIS MORNING...AND IT
APPEARS  AS THOUGH A DECENT SANTA ANA WIND EVENT WILL AFFECT MUCH OF
LOS ANGELES AND VENTURA COUNTIES TODAY AND EARLY TONIGHT...LIKELY
PERSISTING THROUGH TUESDAY MORNING. THE WRF CONTS TO SHOW A QUICK
INCREASING IN WINDS AT 850 MB ACROSS L.A. AND VTU COUNTY EARLY
THIS MORNING...WITH WINDS PEAKING NEAR 50 KT IN THE MTNS OF L.A. AND
ERN VTU COUNTY AND ABOVE THE ANTELOPE VALLEY AT 18Z...WITH WINDS
REMAINING NEARLY AS STRONG AT 850 MB THROUGH THIS EVENING. THE WRF
ALSO SHOWS AN AREA OF STRONG SUBSIDENCE SPREADING INTO THE
REGION THIS MORNING...AND GOOD COLD AIR ADVECTION. AT THE SAME
TIME...SFC HIGH PRESSURE BUILDING INTO THE GREAT BASIN WILL CAUSE
OFFSHORE SFC PRESSURE GRADIENTS TO INCREASE TO -6 MB BETWEEN KLAX
AND DAG...WITH GRADIENTS REMAINING ABOUT THE SAME ALL DAY...DESPITE
THE TYPICAL DIURNAL TREND WHERE OFFSHORE GRADIENTS USUALLY WEAKEN IN
THE AFTERNOON. HIGH WIND WARNINGS LOOK GOOD FOR THE MTNS OF L.A. AND
VTU COUNTIES INCLUDING THE SANTA MONICA RANGE...AS WELL AS FOR THE
SANTA CLARITA VALLEY...WHERE WIND GUSTS TO 65 MPH ARE LIKELY...AND
ISOLATED GUSTS TO 80 MPH ARE POSSIBLE. SOLID WIND ADVISORY LEVEL
WINDS ARE EXPECTED IN THE REMAINDER OF THE L.A. COUNTY EXCEPT FOR
THE SAN GABRIEL VALLEY...FOR THE VALLEYS AND COASTAL SECTIONS OF VTU
COUNTY AND FOR COASTAL SECTIONS OF L.A. COUNTY BELOW PASSES AND
CANYONS FROM MALIBU TO THE HOLLYWOOD HILLS. MAX TEMPS WILL LIKELY BE
A FEW DEGREES HIGHER W OF THE MTNS TODAY...ESPECIALLY IN COASTAL
SECTIONS...BUT DESPITE THE OFFSHORE FLOW AND COMPRESSIONAL
WARMING...TEMPS SHOULD STILL BE WELL BELOW NORMAL.

WHILE UPPER LEVEL SUPPORT FOR WINDS BEGINS TO WEAKEN ACROSS THE
AREA LATE MON NIGHT AND TUE...OFFSHORE GRADIENTS ARE FORECAST TO
INCREASE. THIS SHOULD KEEP ADVISORY LEVELS WINDS GOING ACROSS MOST
OF LOS ANGELES AND VENTURA COUNTY THROUGH TUE MORNING...ALTHOUGH IT
SHOULD NOT BE AS WINDY TUE MORNING AS IT IS THIS MORNING. ONCE HIGH
WIND WARNINGS EXPIRE IN THE MTNS OF L.A. AND VTU COUNTIES AND IN THE
SANTA CLARITA VALLEY LATE TONIGHT...WIND ADVISORIES WILL BE NEEDED
THROUGH NOON ON TUE. HARD FREEZES ARE LIKELY ONCE AGAIN ON THE
CENTRAL COAST...IN THE SANTA YNEZ VALLEY...ACROSS THE S COAST OF SBA
COUNTY AND IN THE OJAI VALLEY TONIGHT/TUE MORNING...SO FREEZE
WARNINGS HAVE BEEN POSTED FOR THOSE AREAS AGAIN. IN COASTAL AND
VALLEY AREAS OF L.A. AND VTU COUNTIES...THERE SHOULD BE ENOUGH WIND
TO KEEP TEMPS WELL ABOVE FREEZING IN MOST AREAS...ALTHOUGH TEMPS
COULD DROP BELOW FREEZING LOCALLY IN WIND SHELTERED AREAS. WINDS
WILL BECOME RATHER LIGHT IN MOST AREAS TUE AFTERNOON...AND MAX TEMPS
WILL LIKELY BE UP SEVERAL DEGREES IN MOST LOCATIONS...GETTING CLOSE
TO...BUT NOT QUITE REACHING NORMAL.

A POSITIVELY TILTED UPPER RIDGE WILL PUSH INTO NRN CA TUE NIGHT
AND WED...WHILE A WEAK UPPER LOW WELL TO THE SW OF THE REGION WILL
MOVE INTO NRN BAJA. THE 06Z RUN OF THE GFS IS A BIT FARTHER N WITH
THIS SYSTEM AND ACTUALLY BRINGS SOME SHOWERS INTO SAN DIEGO
COUNTY...WHILE THE WRF IS MUCH DRIER. IT WILL STILL BE RATHER CHILLY
IN WIND SHELTERED AREAS TUE NIGHT/WED MORNING...BUT IT WILL NOT BE
QUITE AS COLD AS TONIGHT.  THERE WILL STILL BE SOME LOCALLY GUSTY
WINDS IN THE MTNS AND VLYS OF L.A. AND VTU COUNTIES TUE NIGHT/WED
MORNING...BUT THEY SHOULD BE WELL BELOW ADVISORY LEVELS. MAX TEMPS
WILL RISE A BIT MORE IN MOST AREAS ON WED.

.LONG TERM (THU-SUN)...A WEAK TROUGH WILL MOVE INTO THE W COAST ON
THU AND INTO THE ROCKIES ON FRI...BRINGING SOME MID AND HIGH CLOUDS
TO THE REGION...MAINLY ACROSS NRN SECTIONS...AND PUTTING A HALT TO
ANY WARMING TREND. MAX TEMPS SHOULD BE AT NEAR OR SLIGHTLY BELOW
NORMAL LEVELS THU AND FRI. IT WILL REMAIN QUITE CHILLY AT NIGHT
ACROSS MUCH OF THE REGION. AN UPPER RIDGE BUILDING INTO THE WEST
COAST SHOULD BRING WARMING OVER THE WEEKEND...WITH MAX TEMPS
POSSIBLY RISING TO ABOVE NORMAL LEVELS. IT WILL REMAIN DRY THROUGH
THE PERIOD.

&&

.AVIATION...09/12Z
HIGH CONFIDENCE IN VFR CONDITIONS THROUGH THE FORECAST PERIOD WITH
SANTA ANA WINDS DEVELOPING OVERNIGHT.  IN ADDITION TO THE LLWS
EXPECTED AT KBUR... THERE IS A 20 PERCENT CHANCE OF LLWS AT
KVNY...KLGB AND KLAX.

KLAX...HIGH CONFIDENCE IN VFR CONDITIONS THROUGH THE FORECAST
PERIOD. THERE IS A 20 PERCENT CHANCE FOR LLWS AND ALSO THAT EAST
WINDS WILL REACH OR EXCEED 10 KNOTS BETWEEN 13Z AND 18Z THIS MORNING.

KBUR...HIGH CONFIDENCE VFR CONDITIONS THROUGH THE FORECAST PERIOD...
INCLUDING LLWS AT TIMES TODAY.

&&

.FIRE...GUSTY WINDS AND VERY DRY CONDITIONS ARE EXPECTED
THROUGH EARLY TUESDAY ACROSS THE MOUNTAINS AND VALLEYS OF LOS
ANGELES AND VENTURA COUNTIES AND ACROSS THE VTU COUNTY COASTAL
PLAIN. DESPITE THE COLD CONDITIONS...FIRE DANGER MAY APPROACH
CRITICAL LEVELS...ESPECIALLY SINCE THE FUELS ARE STILL RATHER DRY.
LOCAL RED FLAG CONDITIONS ARE LIKELY IN WIND PRONE AREAS AT TIMES
FROM MID MORNING TODAY THROUGH TUESDAY AFTERNOON...WITH VERY POOR
HUMIDITY RECOVERY TONIGHT.

&&

.MARINE...
GUSTY NORTHEAST WINDS WILL AFFECT THE INNER WATERS THROUGH
TONIGHT...AND QUITE POSSIBLY THROUGH TUESDAY MORNING. THE
STRONGEST WINDS WILL BE OVER THE WATERS FROM VENTURA SOUTHWARD TO
SANTA MONICA...EXTENDING WESTWARD TO ANACAPA AND SANTA CRUZ ISLANDS.
EAST TO NORTHEAST WINDS WITH GUSTS OF 15 TO 25 KNOTS WITH GUSTS TO
30 KNOTS ARE EXPECTED IN THIS AREA AS WELL AS OVER THE SAN PEDRO
CHANNEL OUT TO CATALINA ISLAND.

SMALL CRAFT ADVISORIES HAVE BEEN ISSUED FOR THE GUSTY WINDS AND FOR
THE HAZARDOUS SHORT PERIOD SEAS THAT WILL RESULT FROM THE WINDS.
EASTERLY WINDS WAVES OF 4 TO 6 FEET ARE EXPECTED OVER THE WATERS AND
WILL ALSO AFFECT AVALON HARBOR AND SMUGGLERS COVE AT TIMES THROUGH
EARLY TUESDAY. HAZARDOUS CONDITIONS ARE EXPECTED FOR BOATERS IN EAST
FACING HARBORS...AND FOR IMPROPERLY MOORED VESSELS EXPOSED TO
NORTHEAST WINDS.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING (SEE LAXNPWLOX).
FREEZE WARNING (SEE LAXNPWLOX).
WIND ADVISORY (SEE LAXNPWLOX).
FROST ADVISORY (SEE LAXNPWLOX).
SMALL CRAFT ADVISORY (SEE LAXMWWLOX).
HIGH RIP CURRENT RISK (SEE LAXSRFLOX).

&&

PUBLIC...DB
AVIATION...KJ
MARINE...KJ
FIRE...DB

WWW.WEATHER.GOV/LOSANGELES
Hazardous weather outlook, Dec 8, 6:00 AM PST, 22 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
600 AM PST SUN DEC 8 2013

CAZ034>041-044>046-051>054-059-087-088-547-548-091400-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
SAN LUIS OBISPO COUNTY MOUNTAINS-
SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
LOS ANGELES COUNTY SAN FERNANDO VALLEY-
LOS ANGELES COUNTY SAN GABRIEL VALLEY-
600 AM PST SUN DEC 8 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.

WFO LOX PLANS TO DISCONTINUE THIS PRODUCT IN 2014.
PLEASE DIRECT ANY COMMENTS TO ERIC BOLDT AT 805-988-6623.

.DAY ONE... TODAY AND TONIGHT

TEMPERATURES WILL BE NEAR OR SLIGHTLY BELOW FREEZING EARLY THIS
MORNING ACROSS MUCH OF THE FORECAST AREA...WITH THE EXCEPTION OF
COASTAL SECTIONS OF LOS ANGELES COUNTY AND THE SAN GABRIEL
VALLEY.

FROST OR LIGHT FREEZE CONDITIONS ARE EXPECTED ACROSS THE VALLEYS
OF LOS ANGELES COUNTY...THE SANTA MONICA MOUNTAINS...THE COASTAL
VALLEYS OF VENTURA COUNTY AND ACROSS THE VENTURA COUNTY COAST LATE
TONIGHT.

HARD FREEZES ARE EXPECTED ACROSS WIND SHELTERED PORTIONS OF THE
CENTRAL COAST...THE SANTA YNEZ VALLEY...THE SANTA BARBARA SOUTH
COAST...AND THE OJAI VALLEY LATE TONIGHT.

STRONG AND GUSTY NORTHEAST WINDS ARE EXPECTED TO DEVELOP IN THE
MOUNTAINS OF LOS ANGELES AND VENTURA COUNTIES LATE TONIGHT...WITH
DAMAGING WIND GUSTS POSSIBLE.

THE COMBINATION OF LOW TEMPERATURES AND STRONG WINDS WILL CREATE
WIND CHILL VALUES DOWN TO BETWEEN 0 AND 10 DEGREES BELOW ZERO IN
SOME LOCATIONS IN THE MOUNTAINS TONIGHT.

* FREEZE WARNING.............SEE WWUS76 KLOX - NPWLOX FOR DETAILS *

* HIGH WIND WATCH............SEE WWUS76 KLOX - NPWLOX FOR DETAILS *

* FROST ADVISORY.............SEE WWUS76 KLOX - NPWLOX FOR DETAILS *

.DAYS TWO THROUGH SEVEN... MONDAY THROUGH SATURDAY

FROST OR LIGHT FREEZE CONDITIONS ARE EXPECTED ACROSS THE VALLEYS OF
LOS ANGELES COUNTY...THE SANTA MONICA MOUNTAINS...THE COASTAL
VALLEYS OF VENTURA COUNTY AND ACROSS THE VENTURA COUNTY COAST
VERY EARLY MONDAY MORNING.

HARD FREEZES ARE EXPECTED ACROSS WIND SHELTERED PORTIONS OF THE
CENTRAL COAST...THE SANTA YNEZ VALLEY...THE SANTA BARBARA SOUTH
COAST...AND THE OJAI VALLEY EARLY MONDAY MORNING...AND POSSIBLY
AGAIN LATE MONDAY NIGHT THROUGH MID MORNING TUESDAY.

STRONG AND GUSTY NORTHEAST WINDS ARE EXPECTED ACROSS MUCH OF VENTURA
AND LOS ANGELES COUNTIES MONDAY THROUGH TUESDAY MORNING. DAMAGING
WIND GUSTS ARE POSSIBLE IN THE MOUNTAINS OF LOS ANGELES AND VENTURA
COUNTIES AND IN THE SANTA CLARITA VALLEY.

THE COMBINATION OF LOW TEMPERATURES AND STRONG WINDS WILL CREATE
WIND CHILL VALUES DOWN TO BETWEEN 0 AND 10 DEGREES BELOW ZERO IN
SOME LOCATIONS IN THE MOUNTAINS MONDAY MORNING AND AGAIN LATE MONDAY
NIGHT INTO TUESDAY MORNING.

GUSTY WINDS AND VERY DRY CONDITIONS ARE EXPECTED MONDAY THROUGH
EARLY TUESDAY ACROSS THE MOUNTAINS AND VALLEYS OF LOS ANGELES AND
VENTURA COUNTIES. DESPITE THE COLD CONDITIONS...FIRE DANGER MAY
APPROACH CRITICAL LEVELS...ESPECIALLY SINCE THE FUELS ARE STILL
RATHER DRY.

GUSTY NORTHEAST WINDS WILL AFFECT THE INNER WATERS MONDAY THROUGH
EARLY TUESDAY. GUSTY NORTHEAST WINDS AND SHORT PERIOD NORTHEAST
WINDS WAVES OF 3 TO 5 FEET ARE EXPECTED TO AFFECT AVALON HARBOR
AND SMUGGLERS COVE AT TIMES MONDAY THROUGH EARLY TUE...CREATING
HAZARDOUS CONDITIONS FOR BOATERS IN THE HARBOR...AND FOR
IMPROPERLY MOORED VESSELS.

* FREEZE WARNING.............SEE WWUS76 KLOX - NPWLOX FOR DETAILS *

* HIGH WIND WATCH............SEE WWUS76 KLOX - NPWLOX FOR DETAILS *

* WIND ADVISORY..............SEE WWUS76 KLOX - NPWLOX FOR DETAILS *

* FROST ADVISORY.............SEE WWUS76 KLOX - NPWLOX FOR DETAILS *

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

DB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 high wind. Local standard time, as filed.

High Wind, Los Angeles County Mountains Excluding the Santa Monica Range

When
December 9, 4:53 AM PST to 8:54 PM PST
Where
Los Angeles County Mountains Excluding the Santa Monica Range forecast zone
Measured
67 kt (77 mph) measured gust
Reported by
RAWS

Strong and gusty north to northeast winds developed across the mountains of Los Angeles county. Some wind reports from local RAWS stations include: Chilao (sustained winds 42-54 MPH and gusts 60-69 MPH), Warm Springs (gusts 59-62 MPH), and Camp Nine (gusts 60-77 MPH).

High Wind, Ventura County Mountains

When
December 9, 4:53 AM PST to 8:54 PM PST
Where
Ventura County Mountains forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet

Strong and gusty north to northeast winds developed across the mountains of Ventura county. North to northeast wind gusts in excess of 70 MPH were reported across the area.

High Wind, Santa Monica Mountains Recreation Area

When
December 9, 4:56 AM PST to 9:54 PM PST
Where
Santa Monica Mountains Recreation Area forecast zone
Measured
80 kt (92 mph) measured gust
Reported by
RAWS

Strong and gusty north to northeast winds developed across the Santa Monica Mountains. The Malibu Hills RAWS sensor reported wind gusts between 60 and 71 MPH. A sensor at Laguna Peak reported wind gusts as high as 92 MPH.

High Wind, Santa Clarita Valley

When
December 9, 1:56 PM PST to 6:56 PM PST
Where
Santa Clarita Valley forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
RAWS
Coordinates
34.198, -118.261 (the zone’s center; the record gives no point)

Strong and gusty north to northeast winds developed across the Santa Clarita Valley. The Newhall Pass RAWS sensor reported wind gusts as high as 62 MPH.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2013Every state in 2013This day in weather historyWarnings in California, December 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 479950, 479952, 479955, 479954.